by Neil Bauman, Ph.D.
A lady wrote,
I have had tinnitus for several years. It seems to be a genetic disorder as my mother and brother both suffered from it as well. I worked in the music business for years and always attributed it to the exposure to loud music and extended use of Aspirin. Both my brother and mother had heart issues. Is tinnitus related to heart disease? Also, what would cause an increase in the sound of tinnitus?
I’ve never heard of tinnitus being genetic. Rather than your family’s tinnitus being genetic, you could all have tinnitus because of similarities in your environments, lifestyles or upbringing that result in tinnitus. When that happens, it is easy to think that tinnitus might be genetic.
Being around loud music can and does cause tinnitus. So can taking a lot of Aspirin. Fortunately, tinnitus caused by Aspirin is typically temporary.
Furthermore, tinnitus can be related to heart issues—depending on the type of your tinnitus. For example, if your tinnitus pulses in unison to your heartbeat, you have a vascular kind of tinnitus called pulsatile tinnitus. High blood pressure or clogged arteries in your neck and head can cause this kind of tinnitus.
If you have heart disease and take heart medications, one of the side effects of the heart drugs can be tinnitus.
There are many factors that can cause your tinnitus to increase in volume. For example:
— being around louder sounds
— taking any of the more than 500 drugs known to cause tinnitus
— increasing hearing loss
— eating certain foods
— various diseases such as allergies and diabetes
— ear infections and other ear conditions, and so on.
If you want to learn more about tinnitus and a number of things you can do to help bring it under your control, check out the new 5th edition of “When Your Ears Ring! Cope with Your Tinnitus—Here’s How“.